Ask A Doctor Before Use If You Have
- liver disease
- cough comes back or occurs with rash or headache that lasts. These could be signs of a serious condition.
- nervousness, dizziness, or sleeplessness occurs
If pregnant or breast-feeding, ask a health professional before use.
Keep out of reach of children. In case of overdose, get medical help or contact a Poison Control Center right away. Quick medical attention is critical for adults as well as for children even if you do not notice any signs or symptoms.
Drug Labeling And Warnings
- temporarily relieves common cold and flu symptoms:
- nasal congestion
- reduces swelling of nasal passages
- cough due to minor throat and bronchial irritation
- temporarily restores freer breathing through the nose
- promotes nasal and or sinus drainage
- helps loosen phlegn and thin bronchial secretions to rid the bronchial passageways of bothersome mucus and make cough more productive
Liver warning: This product contains acetaminophen. Severe liver damage may occur if you take
Allergy alert: Acetaminophen may cause severe skin reactions. Symptoms may include:
- skin reddening
- rash.
If a skin reaction occurs, stop use and seek medical help right away.
Sore throat warning: If sore throat is severe, persists for more than 2 days, is accompanied or is followed by fever, headache, rash, nausea, or vomiting, consult a doctor promptly.
Best Cold Medicine For Runny Nose
A runny nose is one of the ways your body ejects irritants inflaming your nasal passages. A runny nose can also be inconvenient and feel a little bit gross.
If you take a decongestant for a runny nose, your symptoms will get worse before they get better as those types of drugs thin the mucus in your body.
Thats why diphenhydramine might be better for drying up a runny nose. Diphenhydramine is an antihistamine, which means it reduces your bodys natural reaction to irritants and pathogens. It also might make you drowsy, which is why its best to take this medication at bedtime.
Also Check: What Cold And Flu Medicine Can I Take While Pregnant
To Decongest A Runny Or Stuffy Nose
Examples: Advil Cold & Sinus Liqui-Gels Dristan 12-hr Nasal Spray Otrivin Complete Nasal Care Sudafed Head Cold & Sinus Tylenol Sinus.
How they work: If you are experiencing nasal congestion on top of other cold and flu symptoms such as fever, reach for one of these. Most of these oral remedies combine acetaminophen or ibuprofen with pseudoephedrine hydrochloride, which decongests the nasal passages. It constricts the blood vessels and shrinks the swollen mucous membranes, says Kalyn. If youre seeking relief for a stuffy nose alone, then nasal decongestant sprays like Dristan or Otrivin can help, as these drugs work similarly to pseudoephedrine.
Need to know: Follow package directions. Reactions to oral decongestants vary depending on the person. They can have a stimulating effect and can raise heart rate and blood pressure, which can make you feel a bit loopy, says Kalyn. Avoid them completely if you have a metabolic condition that is not well controlled. In such cases, nasal sprays may be a good alternative, but since they can cause rebound congestion, dont use them for more than five consecutive days.
Try: Advil Cold & Sinus, $9, well.ca
Best Cold Medicine For Sore Throat And Coughing

If your coughing is making your throat sore, look for a medication that contains dextromethorphan. Dextromethorphan helps control your brains signal to your body that you need to cough. This can decrease your coughing symptoms enough to promote healing of a sore throat, but it doesnt treat the cause of your coughing.
Some medications that contain dextromethorphan also contain an ingredient called guaifenesin. This ingredient thins out mucus and helps your cough to be productive, meaning that youre coughing out thick congestion that could be aggravating your throat and chest.
Toddlers and infants have different safety concerns when it comes to choosing a medication. Generally, you should consult with your childs pediatrician before giving them any cold medication.
Your childs weight, development, age, and symptom severity help to determine the medication and dosage.
If your child is younger than 6 months, stick to acetaminophen for pain relief. Congestion, coughing, sore throat, and other symptoms can be dealt with using home remedies. Overuse of cough and cold medicine in children can have serious side effects.
Child-safe OTC versions of ibuprofen, antihistamines, and cough suppressants are available for children age 2 and older. Toddlers older than 1 year can also use pasteurized honey as a cough suppressant.
Decongestants can be dangerous for people who have high blood pressure. The Mayo Clinic recommends you avoid the following active ingredients:
Also Check: Steroid Injection And Flu Vaccine
Cvs Health Severe Daytime Cold And Flu Relief Caplets
HSA/FSA Eligible
Compare to the active ingredients in Vicks® DayQuil® Severe+ VapoCOOL Cold & Flu. Find maximum strength cold and flu relief with Daytime Severe Cold & Flu Relief, Vapor Ice. This cold medicine provides non-drowsy relief of headache, minor aches and pains, fever, nasal congestion, sinus pressure, cough and chest congestion. This product is gluten, alcohol and antihistamine free.
ACTIVE INGREDIENTS: This cold medicine contains acetaminophen , dextromethorphan HBr , guaifenesin and phenylephrine HCl to help tackle severe cold and flu symptoms. Compare to the active ingredients in Vicks® DayQuil® Severe+ VapoCOOL Cold & Flu.
FIND COLD RELIEF during the day with Daytime Severe Cold & Flu Relief. This cold medicine relieves cold and flu symptoms such as headache, fever, coughing, chest and nasal congestion.
PAIN RELIEVER AND FEVER REDUCER: Aches and pains can be a drag. This cold medicine helps temporarily relieves fever, minor aches and pains, headache and sore throat associated with the cold and flu.
COUGH SUPPRESSANT AND EXPECTORANT: This cold medicine temporarily relieves cough due to minor throat and bronchial irritation and helps loosen phlegm and thin bronchial secretions to rid the bronchial passageways of bothersome mucus and make coughs more productive.
NASAL DECONGESTANT: This cold medicine promotes nasal and/or sinus draining to relieve nasal congestion, sinus congestion and pressure associated with the common cold and flu.
Wyoming
Relief From Symptoms Of The Cold And Flu
Compare to the active ingredients in Vicks® DayQuil® Severe, GoodSense® Daytime Cold & Flu liquid cold medicine relieves major cold and flu-like symptoms in a non-drowsy formula so you can cope.
Each 15 mL dose of GoodSense® Daytime Cold & Flu contains Acetaminophen 325 mg, Dextromethorphan HBr 10 mg, Guaifenesin 200 mg, and Phenylephrine HCI 5 mg. Daytime Cold & Flu is alcohol-free, antihistamine-free, and gluten-free. This non-drowsy formula relieves:
- Headache, Fever, Sore Throat, Minor Aches & Pains
- Nasal/Sinus Congestion & Sinus Pressure
- Cough
- Chest Congestion
A cold usually includes a runny nose, sore throat, sneezing, and coughing. These symptoms can last for up to two weeks. Over 200 viruses can cause the common cold. The rhinovirus is the most common type of virus that causes colds. Influenza is a contagious respiratory illness caused by influenza viruses infecting the nose, throat, and lungs. It can cause mild to severe illness. Serious outcomes of flu infection can result in hospitalization or death. Some people, such as older people, young children, pregnant women, and people with certain health conditions, are at high risk for serious flu complications. There are two main types of influenza virus: Types A and B. The influenza A and B viruses that routinely spread in people are responsible for seasonal flu epidemics each year.
Recommended Reading: Topcare Nite Time Cold And Flu Relief
Congestion And Runny Nose Are Increasingly Common Symptoms
Many infectious disease specialists arent surprised that runny nose and congestion are cited as main symptoms of COVID-19.
Runny nose has been an initial symptom with virtually every wave and variant of COVID-19 Ive seen, says Priya Nori, MD, an associate professor in the department of medicine at the Albert Einstein College of Medicine and medical director of the Antibiotic Stewardship Program at Montefiore Health System in New York City.
Like other respiratory viruses, the SARS-CoV-2 coronavirus that causes COVID-19 triggers inflammation of the membranes lining the nose and sinuses an immune response, Dr. Nori explains. The inflamed cells cause the nose to make clear mucus, which traps the virus and helps flush it out of the body.
A runny nose may be more common with omicron than previous variants such as delta, Nori says. Thats because omicron tends to live in the upper respiratory tract the nose, throat, and mouth while earlier variants were more likely to move down the respiratory tract into the lungs.
Stop Use And Ask A Doctor If
- nervousness, dizziness, or sleeplessness occur
- pain, nasal congestion, or cough gets worse or lasts more than 5 days or 7 days
- new symptoms occur
- fever gets worse or lasts more than 3 days
- redness or swelling is present
- cough comes back or occurs with rash or headache that lasts. These could be signs of a serious condition.
Read Also: Do You Need To Get A Flu Shot
What Should I Know About Storage And Disposal Of This Medication
Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture .
It is important to keep all medication out of sight and reach of children as many containers are not child-resistant and young children can open them easily. To protect young children from poisoning, always lock safety caps and immediately place the medication in a safe location â one that is up and away and out of their sight and reach.
Unneeded medications should be disposed of in special ways to ensure that pets, children, and other people cannot consume them. However, you should not flush this medication down the toilet. Instead, the best way to dispose of your medication is through a medicine take-back program. Talk to your pharmacist or contact your local garbage/recycling department to learn about take-back programs in your community. See the FDAs Safe Disposal of Medicines website for more information if you do not have access to a take-back program.
Finding A Safe Remedy
Although there are numerous gluten-free cold and flu products available, you’ll notice that most of those on the market are medications that combine several ingredients .
It can be tricky to find gluten-free products that feature only one active ingredient aimed at one cold and flu symptom . Target Up & Up Sinus PE tablets is one such product, and Target Up & Up Maximum Strength Mucus Relief is another.
It’s easier to find single-active-ingredient gluten-free pain relievers since multiple store brands are considered gluten-free.
In addition, note that although there are several over-the-counter pain relievers on the market, most cold and flu products designed to offer pain relief and fever reduction include the active ingredient acetaminophen. In fact, the U.S. Food and Drug Administration says that more than 600 over-the-counter medications include acetaminophenwhich means you could be taking more of it than is safe.
Acetaminophen can cause severe liver damage in doses above the FDA’s adult maximum daily dosage of 4,000 mg per day. To avoid exceeding that dose, don’t take more than one product that includes acetaminophen and never exceed the recommended dose of any product that includes acetaminophen.
Also Check: Cvs Schedule Flu Shot Appointment
What Are Some Other Side Effects Of This Drug
All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if any of these side effects or any other side effects bother you or do not go away:
- Feeling nervous and excitable.
- Trouble sleeping.
These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.
You may report side effects to the FDA at 1-800-332-1088. You may also report side effects at https://www.fda.gov/medwatch.
Zicam: No Gluten Ingredients

Zicam products are homeopathic remedies. They’re available in “cold-shortening,” nasal congestion/sinus relief, allergy relief, and kids’ cold relief formulas, and come in chewies, drops, crystals, quick-dissolve tablets, and nasal sprays in many different flavors.
According to manufacturer Matrixx Initiatives, Inc.: “None of the ingredients or manufacturing processes contain glutens derived from wheat, rye or barley. However, some Zicam manufacturing facilities use equipment that may have come in contact with gluten agents.”
Read Also: How Do Doctors Treat The Flu
How Should I Take Flu & Severe Cold & Cough Daytime Powder
Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. This medicine is usually taken only for a short time until your symptoms clear up.
Do not take more of this medication than recommended. An acetaminophen overdose can damage your liver or cause death.
Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children.
Measure liquid medicine with a special dose measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose measuring device, ask your pharmacist for one.
Dissolve one packet of the powder in at least 4 ounces of water. Stir this mixture and drink all of it right away.
Do not take for longer than 7 days in a row. Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days , if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.
If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.
Store at room temperature away from moisture and heat. Do not allow liquid medicine to freeze.
How To Choose The Most Popular Cold Flu Medicine
The three most crucial criteria to consider are price, quality, and popularity.Price is an obvious factor to consider, as you want to ensure it is acceptable for your needs.Quality should also be examined because buying a low-quality goods will not help you achieve your main aim of obtaining the best product.Finally, while not as obvious as price or quality, popularity can be just as significant as both when it comes to attracting new customers.
Also Check: How Often Are You Supposed To Get The Flu Shot
Best Cold Medicine For Sinus Headache
When symptoms of congestion hit your sinuses, you can feel cranial pressure and stuffed up in your nasal passages. This sinus headache is typically the main symptom people associate with a head cold.
To treat a sinus headache, decide if youd like to treat the pain from your sinus blockage or the actual blockage itself. Ibuprofen or naproxen can reduce your pain.
A decongestant like pseudoephedrine can thin out your congestion, but it might take a few doses before your sinus pressure goes away.
Vicks Dayquil Cold And Flu Multi
- Powerful 6-symptom relief. temporarily relieves common cold & flu symptoms, including nasal congestion, cough due to minor throat and bronchial irritation, sore throat, headache, minor aches & pains, and fever
- Non-drowsy.
- #1 pharmacist recommended over-the-counter cold & cough medicine from vicks, the worlds #1 selling cough & cold brand
- Non-drowsy, daytime relief. dayquil cold & flu liquicaps help you get your power back so you can enjoy the day
- Active ingredients: acetaminophen 325mg, dextromethorphan hbr 10mg, phenylephrine hcl 5mg, do not refrigerate
- Multi-symptom relief. dayquil cold & flu contains an expectorant to help loosen phlegm and thin bronchial secretions to make coughs more productive
Recommended Reading: Flu Shot Without Preservatives Pregnancy
Heres How To Treat Covid
For adults with cold-like symptoms of COVID-19, Nori recommends recuperating at home by taking any over-the-counter decongestant, cough suppressant, or fever reducer as long as your healthcare provider gives you the okay .
You want to be sure that any drug, even an over-the-counter one, wont interact with other medications you take or raise blood pressure or blood sugars .
Adults at high risk of becoming very sick from COVID-19 should talk to a doctor about antiviral therapies such as the oral medication nirmatrelvir and ritonavir . Children may be eligible if they are 12 or over and weigh at least 88 pounds.
Finally, anyone who is sick from COVID-19 even if it just feels like a case of the sniffles should be sure to isolate at home and mask up! Masking remains a tried and true measure to prevent the spread of COVID-19.
What This Means For Your Cold And Flu Season
Acetaminophen is a safe and very effective drug. The vast majority of all patients who take this medication to treat common symptoms of pain and fever will find relief with appropriate use. However, even when in the fog of cold or flu symptoms, be careful to read the label of any cough, cold, or pain medication for the amount of acetaminophen in the drug so that you dont inadvertently take too much. If unsure, ask a pharmacist for assistance in how to safely use combination medications that include acetaminophen.
Finally, keep in mind that in most cases, viral illnesses such as the common cold and flu generally get better on their own with rest, fluids, and time.
Read Also: How Did The Spanish Flu Get Its Name